Skip to main content

CAUSES OF OPIOID OVERDOSE

An opioid overdose takes place when levels of opioids are too high in a person’s system, causing them to lose consciousness and stop breathing. An overdose can happen suddenly or come on slowly over the course of a few hours. Without oxygen, the result can be fatal.

RISKS FOR OVERDOSE

RESPONDING TO AN OVERDOSE

Every minute counts. If you think someone has overdosed, do the following:

01_check_0.png

Check for signs of opioid overdose

02_911_0.png

Call 911

03_naloxone_0.png

Give Naloxone

04_breaths_0.png

Perform rescue breaths

05_stay_0.png

Stay with the person until help arrives

SIGNS OF AN OVERDOSE

Signs of an overdose may include:

  • SLOW OR NO BREATHING.

  • WON'T WAKE UP.

  • PALE, ASHY, COOL SKIN.

  • BLUE LIPS OR FINGERNAILS.

WHAT IS NALOXONE?

Naloxone is a prescription medicine that temporarily stops the effect of opioids. It helps a person begin breathing again and wake up from an overdose. It only works on opioid overdoses and cannot be used to get high, nor is it addictive. It can be easily and safely administered by anyone. All first responders carry Naloxone.